Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 48, NWS State College, PA

May 26, 2002York County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 26, 2002, 4:30 PM EDT for York County, Pennsylvania. It was in force for 75 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 26, 2002, 4:30 PM EDT (20:30 UTC)
Expired
May 26, 2002, 5:45 PM EDT
In force
75 min
Issued by
NWS State College, PA
Area
Whole counties

County York County, PA

The radar

The Sterling radar (KLWX), 124 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 5:00 PM EDTHail 0.75Shrewsbury, PAPenny sized hail was reported in Shrewsbury.
May 26, 5:00 PM EDTHail 2Seven Vlys, PAHen egg sized hail was reported in Seven Valleys.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 2:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2002-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2002-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
693 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 262030
SVRCTP
PAC133-262145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
429 PM EDT SUN MAY 26 2002

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YORK COUNTY IN PENNSYLVANIA

* UNTIL 545 PM EDT.

* AT 429 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SPRING GROVE...OR 7 MILES NORTHEAST OF
  HANOVER...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CODORUS AT 435 PM.
  YORK AT 445 PM.
  JACOBUS AND GLEN ROCK AT 450 PM.
  SPRY AT 455 PM.
  DALLASTOWN AND SHREWSBURY AT 500 PM.
  RED LION AT 505 PM.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. SEVERE
THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE
QUARTERS OF AN INCH OR LARGER.

PING PONG SIZED HAIL WAS REPORTED OVER ADAMS COUNTY WITH THIS STORM. 
IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND 
MOVE TO A SUBSTANTIAL SHELTER.

$$

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:30 PM EDT, 1 hour earlier.

Area forecast discussion, May 26, 3:30 PM EDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE
330 PM EDT SUN MAY 26 2002

WILL KEEP THIS SHORT AS SVR TSTORM WATCH CONTINUES IN SOUTHEAST
COUNTIES.  SHOWERS/TSTORMS FIRING ALONG THE RIDGES IN SC MOUNTAINS
AND DRIFTING EAST.  THESE CELLS GROWING RAPIDLY BEFORE WEAKENING AS
THEY MOVE INTO SLIGHTLY MORE STABLE AIR TO THE EAST.  THESE STORMS
WILL CONTINUE TO DEVELOP THROUGH THE AFTERNOON AND WILL EVOLVE INTO
A BROKEN LINE AS THEY MOVE EAST BEFORE DISSIPATING AROUND SUNSET.

MAIN FOCUS FOR THE NEXT FEW DAYS WILL BE A STATIONARY BOUNDARY
STRUNG OUT ACROSS THE SOUTHERN PORTION OF THE CWA.  DYNAMICS NOT
OVERLY IMPRESSIVE...BUT A SERIES OF WEAK WAVES WILL MOVE ALONG THE
FRONT THROUGH TUE BRINGING DAILY CHANCES FOR HIT AND MISS SHOWERS TO
THE SOUTH.  THE NORTHERN MOUNTAINS LOOK DRY AS HIGH PRESSURE AND
SLIGHTLY DRIER AIR PERSIST.

WE/LL SEE A BREAK IN THE PRECIP AREAWIDE FOR MIDWEEK BEFORE CHANCE
OF SHOWERS RETURNS FOR THU/FRI.  THEN HIGH PRESSURE BUILDS IN FOR
THE WEEKEND BRINGING DRY AND COOLER CONDITIONS.

.CTP...SVR TSTORM WATCH UNTIL 8 PM FOR SOUTHEAST COUNTIES.

RXR

In the hours before

Special weather statement, May 26, 11:45 AM EDT, 4 hours 45 minutes before
PAZ019-025>028-034>036-045-046-049>053-056>059-063>066-262000-

SEVERE WEATHER OUTLOOK...RETRANSMITTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1145 AM EDT SUN MAY 26 2002

...A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES IN THE LOWER
SUSQUEHANNA VALLEY THIS AFTERNOON...

A COLD FRONT WILL MOVE INTO THE SOUTHEASTERN PART OF THE STATE THIS
AFTERNOON AND BECOME NEARLY STATIONARY. IT WILL BECOME WARM AND
INCREASINGLY HUMID AHEAD OF THIS BOUNDARY...SETTING THE STAGE FOR
THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS AFTER 2 PM. SOME OF THE
STORMS HAVE THE POTENTIAL TO BECOME SEVERE...CAUSING STRONG DAMAGING
WIND GUSTS AND LARGE HAIL.

SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

RXR
Special weather statement, May 26, 2:00 PM EDT, 2 hours 30 minutes before
PAZ036-056>059-063>066-270000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
200 PM EDT SUN MAY 26 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE LOWER SUSQUEHANNA VALLEY. THE WATCH INCLUDES THE FOLLOWING
COUNTIES:

ADAMS...CUMBERLAND...DAUPHIN...FRANKLIN...LANCASTER...LEBANON...
PERRY...SCHUYLKILL...AND YORK.

SHOWERS AND THUNDERSTORMS HAVE FORMED IN THE AFTERNOON HEATING.
THESE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND
DAMAGING WIND GUSTS OVER 60 MPH.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS AND POSSIBLE WARNINGS.

DANGELO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 2:20 PM EDTSevere Thunderstorm WarningCTPFranklin40 min
May 26, 3:56 PM EDTSevere Thunderstorm WarningCTPAdams49 min
May 26, 7:20 PM EDTSevere Thunderstorm WarningCTPFulton55 min
May 26, 7:37 PM EDTSevere Thunderstorm WarningCTPFranklin53 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.